Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 147, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 2, 2009, 5:42 PM CDT for Reno County, Kansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2009, 5:42 PM CDT (22:42 UTC)
- Expired
- Jun 2, 2009, 6:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Reno County, KS
The radar
The Wichita radar (KICT), 81 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 6:04 PM CDT | TSTM WND DMG | 3 S Plevna, KS | 1 INCH TREE LIMBS DOWN |
| Jun 2, 6:12 PM CDT | HAIL 1 | Arlington, KS | |
| Jun 2, 6:39 PM CDT | TSTM WND GST 70 | 8 Nw Pretty Prairie, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -339 J/kg
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 022242 SVRICT KSC155-022330- /O.NEW.KICT.SV.W.0147.090602T2242Z-090602T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 542 PM CDT TUE JUN 2 2009 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 630 PM CDT. * AT 541 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR PLEVNA...OR 23 MILES NORTHWEST OF KINGMAN...AND MOVING NORTHEAST AT 20 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... ABBYVILLE...ARLINGTON...LANGDON...PARTRIDGE...PLEVNA...SYLVIA... TURON...WILLOWBROOK. THIS REPLACES THE TORNADO WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. && LAT...LON 3817 9838 3813 9796 3775 9813 3778 9844 TIME...MOT...LOC 2243Z 233DEG 16KT 3795 9831 $$ LAWSON
2 follow-up statements
000 WWUS53 KICT 022256 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 556 PM CDT TUE JUN 2 2009 KSC155-022330- /O.CON.KICT.SV.W.0147.000000T0000Z-090602T2330Z/ RENO KS- 556 PM CDT TUE JUN 2 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN RENO COUNTY UNTIL 630 PM CDT... AT 556 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR ARLINGTON...OR 18 MILES NORTH OF KINGMAN...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE... 5 MILES SOUTH OF ABBYVILLE BY 605 PM CDT. NEAR ARLINGTON BY 610 PM CDT. NEAR PARTRIDGE BY 630 PM CDT. THIS DANGEROUS STORM WILL ALSO AFFECT LANGDON. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3817 9838 3813 9796 3775 9813 3778 9844 TIME...MOT...LOC 2256Z 263DEG 11KT 3790 9823 $$ LAWSON
000 WWUS53 KICT 022317 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 617 PM CDT TUE JUN 2 2009 KSC155-022330- /O.CON.KICT.SV.W.0147.000000T0000Z-090602T2330Z/ RENO KS- 617 PM CDT TUE JUN 2 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN RENO COUNTY UNTIL 630 PM CDT... AT 616 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR ARLINGTON...OR 17 MILES SOUTHWEST OF HUTCHINSON...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR PARTRIDGE BY 630 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS && LAT...LON 3817 9838 3813 9796 3775 9813 3778 9844 TIME...MOT...LOC 2316Z 263DEG 11KT 3791 9815 $$ LAWSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:41 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 2, 3:41 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 341 PM CDT TUE JUN 2 2009 .DISCUSSION... TONIGHT-WED MORNING: THUNDERSTORMS DEVELOPING IN RELATIVELY MOIST...LOW SHEARED... UNCAPPED ENVIRONMENT. PROFILERS/VWP SHOW DIFFLUENT FLOW ALOFT...SO POTENTIAL FOR STORMS ABOUT ANYWHERE ACROSS THE AREA AHEAD OF THE UPPER WAVE SPINNING IN WESTERN KS. FAIR AMOUNT OF LOW LEVEL CONVECTIVE AVAILABLE POTENTIAL ENERGY...ESPECIALLY ACROSS SOUTHEAST KS...SO WILL NEED TO KEEP EYE ON INTERSECTING BOUNDARIES FOR LANDSPOUT POTENTIAL UNTIL SUNSET. DRY AIR ALOFT OVER SOUTHERN HALF MAY LEAD TO DAMAGING WINDS ON STORM COLLAPSE...BUT LACK OF DECENT SHEAR ALOFT SHOULD LIMIT LARGE HAIL POTENTIAL...WITH HEAVY RAIN A BIGGER THREAT. SUSPECT THREAT OF HEAVY RAIN WILL START TO WANE AFTER 0600 UTC IN THE NW SECTIONS...BUT WILL LET EVENING SHIFT NIX THOSE AREAS AFTER IT IS CLEAR HOW THINGS WILL UNFOLD. LESS CLEAR HOW EXTENSIVE PRECIPITATION WILL BE BY DAYBREAK AND INTO WED...SO WILL NOT EXTEND WATCH AT THIS TIME. WED AFTERNOON-THU: PRECIPITATION WILL BE ON THE WANE IN SOUTHEAST KS WITH DRYING MOVING INTO ALL OF THE AREA BY WED EVENING. QUIET AND COOLER THAN NORMAL WEATHER ANTICIPATED FOR THU. FRI-TUE: MAIN FOCUS FOR THIS PERIOD WILL BE SYNOPTIC FRONT MOVING THROUGH THE AREA. TIMING WILL BE CRITICAL FOR BOTH TEMPERATURES/PROBABILITY OF PRECIPITATION. AS TO BE EXPECTED...VARIATIONS WITH BOTH IN MODEL TO MODEL AND RUN TO RUN CAST CONSIDERABLE UNCERTAINTY TO THE FINER DETAILS...WHICH WILL GREATLY IMPACT RESULTANT WEATHER. SOME COMMONALITIES INCLUDE POTENTIAL FOR SIGNIFICANT WARMUP AHEAD OF THE FRONT...ESPECIALLY ACROSS SOUTHEAST KS AND OK BORDER COUNTIES ON SAT. COULD SEE TEMPERATURES WELL INTO THE 90S IN SOUTHEAST KS WITH FULL MIXING. WHILE EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL IS A BIT QUICKER WITH FRONTAL PASSAGE...DOES HANG ON TO A BIT MORE POST FRONTAL PRECIPITATION. GLOBAL FORECAST SYSTEM MODEL IS CONSIDERABLY SLOWER AND BRINGS WELL DEVELOPED SURFACE WAVE ACROSS THE AREA. REGARDLESS WHICH VERIFIES WILL BE POTENTIAL FOR STRONG-SEVERE STORMS AND LOCALLY HEAVY RAIN. -HOWERTON && .AVIATION... MAIN ISSUE WILL BE TIMING THUNDERSTORM THREAT. GUSTY WINDS WILL BE POSSIBLE MAINLY AT KICT/KCNU IF STORMS COLLAPSE IN THE VICINITY OF THE AIRPORT. MVFR CEILINGS WL BE LIKELY BEHIND THE FRONT AND PERSIST INTO WED MORNING. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 56 72 53 77 / 80 10 10 10 HUTCHINSON 55 73 53 77 / 80 10 0 10 NEWTON 53 71 53 76 / 80 10 10 10 ELDORADO 55 71 52 75 / 90 20 10 10 WINFIELD-KWLD 59 72 52 76 / 90 20 10 10 RUSSELL 51 70 51 79 / 60 10 0 0 GREAT BEND 53 69 52 78 / 70 10 0 10 SALINA 56 73 53 78 / 70 10 0 10 MCPHERSON 55 72 53 77 / 80 10 10 10 COFFEYVILLE 60 71 53 76 / 90 60 10 10 CHANUTE 59 71 51 75 / 90 50 10 10 IOLA 58 71 51 75 / 90 50 10 10 PARSONS-KPPF 60 70 52 76 / 90 60 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ051>053-067>072-082- 083-091>096-098>100. &&
Hazardous weather outlook, Jun 2, 4:53 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 453 PM CDT TUE JUN 2 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-032200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 453 PM CDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEAST KANSAS TONIGHT. SLOW MOVING STORMS MAY RESULT FLOODING ACROSS PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. SEE THE LATEST FLOOD WATCH FOR DETAILS. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE MAINLY SOUTH OF A LINE FROM HUTCHINSON TO IOLA. DAMAGING WINDS AS STORMS COLLAPSES WOULD THE PRIMARY SEVERE THUNDERSTORM THREAT. SMALL HAIL IS ALSO POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS MAY LINGER ACROSS SOUTHEAST KANSAS ON WEDNESDAY. SOME OF THE THUNDERSTORMS COULD STILL PRODUCE LOCALLY HEAVY RAINFALL. A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA BY FRIDAY NIGHT AND PERSIST THROUGH MONDAY. SEVERE STORMS COULD OCCUR ANY AFTERNOON OR EVENING THROUGHOUT THIS PERIOD. FLOODING COULD ALSO BECOME A THREAT DUE TO MULTIPLE DAYS OF LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE ISOLATED AND SHORT LIVED NATURE OF THE SEVERE THREAT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Special weather statement, Jun 2, 2:55 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 255 PM CDT TUE JUN 2 2009 KSZ069-093-022030- BUTLER-COWLEY- 255 PM CDT TUE JUN 2 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER AND COWLEY COUNTIES... AT 255 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTHWEST OF ATLANTA...OR 10 MILES NORTHEAST OF WINFIELD...AND MOVING NORTH AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
Special weather statement, Jun 2, 5:09 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 509 PM CDT TUE JUN 2 2009 KSZ067-022245- RENO- 509 PM CDT TUE JUN 2 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RENO COUNTY... AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SYLVIA...OR 29 MILES NORTHEAST OF PRATT... AND MOVING NORTHEAST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
Local storm report, Jun 2, 5:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
537 PM CDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL SYLVIA 37.96N 98.41W
06/02/2009 E1.25 INCH RENO KS EMERGENCY MNGR
&&
DUNTENThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 3:20 AM CDT | Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 14 more | 20 hr |
| Jun 2, 3:32 PM CDT | Areal Flood Warning | ICT | Chase | 5 hr |
| Jun 2, 5:15 PM CDT | Tornado Warning | ICT | Reno | 30 min |
| Jun 2, 6:22 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 38 min |
| Jun 2, 6:48 PM CDT | Areal Flood Warning | ICT | Greenwood | 103 min |
| Jun 2, 6:57 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.